Ten children with Lomotil (diphenoxylate hydrochloride and atropine sulfate) intoxication showed early signs of acute atropinism followed by central nervous system and respiratory depression (diphenoxylate phase). This later phase predominated in one half of the patients. The atropine flush appeared in these patients after instituion of nalorphine. Abnormal sensitivity either to the atropine or the diphenoxylate may have accounted for severe toxicity at low dosages.
Therapy consisted of early recognition and support. Administration of the narcotic antagonist nalorphine was required in five patients. Because nalorphine may itself cause respiratory depression, it should be reserved for the patient with apnea or respiratory depression and the frequency of its administration related to clinical response.
Ginsburg CM. Lomotil (Diphenoxylate and Atropine) Intoxication. Am J Dis Child. 1973;125(2):241–242. doi:https://doi.org/10.1001/archpedi.1973.04160020065012
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: